Thunderstorm Wind, Vilas
- When
- July 21, 2:30 AM CST
- Where
- Vilas County, Eagle River
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.917, -89.250
Thunderstorms developed along a warm front and downed numerous trees and power lines in north central Wisconsin. Lightning from one of the thunderstorms set fire to a home in Arbor Vitae, destroying the entire structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a warm front and downed numerous trees and power lines in north central Wisconsin. Lightning from one of the thunderstorms set fire to a home in Arbor Vitae, destroying the entire structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM CST, 11 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT SAT JUL 20 2002 THE MOVEMENT OF THE WARM FRONT NOW OVER NORTHERN IOWA AND ILLINOIS WILL BE THE TRICK TO BOTH THE TEMPERATURE AND PRECIPITATION FORECAST THE NEXT DAY OR TWO. CONVECTION NOW OVER SOUTHWEST WISCONSIN AND CLOUDS OVER THE REST OF THE STATE HAVE HELD UP IT/S NORTHWARD MOVEMENT. IT WILL LIKELY BE THE FOCUS OF ADDITIONAL THUNDERSTORMS LATER TONIGHT...WHICH WILL ALSO HINDER IT FROM MOVING NORTH. 18UTC ETA KEEPS IT SOUTH OF MOST OF THE FORECAST AREA TOMORROW...WHICH WOULD BE THE DIFFERENCE BETWEEN 85 AND 95 DEGREES FOR HIGH TEMPERATURES. THINK IT WILL GET AT LEAST AS FAR NORTH AS A GREEN BAY TO WAUSAU LINE SO WILL KEEP TEMPERATURES OF 90F AND MENTION HEAT INDICES OF 95 TO 100 FOR SUNDAY AFTERNOON. SHOULD BE THUNDERSTORMS ALONG THE APPROACHING WEAK COLD FRONT SUNDAY AFTERNOON AND NIGHT WITH MODELS DIFFERENT AS FAR AS HOW FAST AND FAR SOUTH THE FRONT GETS. AVN LOOKS TOO STRONG WITH SURFACE LOW MONDAY. .GRB...NONE. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT JUL 20 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER NORTHEAST AND NORTH CENTRAL WISCONSIN. A WEAKENING AREA OF THUNDERSTORMS MAY REACH THE WISCONSIN RAPIDS... WAUSAU...RHINELANDER AND EAGLE RIVER AREAS LATE THIS AFTERNOON OR EARLY EVENING. THEN A WARM FRONT WILL APPROACH FROM THE SOUTHWEST AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA OVERNIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS...HAIL AND ISOLATED TORNADOES. HEAVY RAIN IS LIKELY WITH ALL OF THE STORMS. SUNDAY WILL BECOME HOT AND HUMID...WITH HEAT INDICES OVER 100 DEGREES POSSIBLE. A COLD FRONT WILL MOVE ACROSS THE AREA LATE IN THE DAY AND BRING ANOTHER CHANCE OF THUNDERSTORMS. SOME COULD BE SEVERE. SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND SUNDAY. ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT TERM FORECASTS WHEN THUNDERSTORMS ARE OCCURRING. RDM WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 148 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
5 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310402, 5310403, 5310400, 5310401, 5310404, 5310405.